Jump to content
CrazyBoards.org

If I had a bad reaction to zoloft should I worry about my son taking it?


Recommended Posts

My 9 yo has had a persistent cough for 3 months. His ped tried a lot of different things but they didn't help. He referred us to a child neurologist. He squeezed us in for an appointment and we saw him yesterday. He says it's a tic and that it's probably due to anxiety. My son doesn't like his teacher and some kids are mean to him at school. He's usually a happy, loving boy, but for awhile he's been telling me he doesn't want to go to school.

The doc gave us a list of things to do. Unstructured play time, maybe see a counselor, don't focus on the tic. My son said his throat feels dry before he coughs, so the doc told him to tighten his lips when his throat feels dry to try to distract himself from coughing. He also gave my son tips on what to say if people ask him about his cough.

He talked about 2 types of medications to me. One works directly but I can't remember the name. The other way was to indirectly treat it by treating the anxiety with zoloft. I liked the idea of the zoloft better because I think he is more anxious than I realized.

He's starting on 12.5 mg and going up to 25 mg.

I talked to my sister last night. She's a nurse practitioner and I asked what she knows about tics. She started out with telling me not to start the zoloft and just wait and see if he gets better. When I first had a psychotic break my pdoc put me on zoloft and risperdal and I got much worse. I'm not sure if that was due to the zoloft or if it was just a natural progression of the episode. At the time I wasn't dx with a mood disorder so I didn't have a mood stabilizer. I had taken paxil in the past with no problems and I take lexapro along with my other meds now. She's worried that because I had a bad reaction on zoloft that he will, too. I had told the doc my dx and that I had taken zoloft in the past, but I didn't think about mentioning how I got worse. I've never thought of it that way.

She also said that if I do decide to give it to him, I should discuss it with a pdoc and tell him of my history. Am I wrong to think a neurologist would know enough that i wouldn't need to see a different doc?

I gave him the first dose yesterday, but now I have doubts about if I'm doing the right thing.

Link to comment
Share on other sites

How disruptive is the cough?

I'm not a medical anything, but I'd give your sister's advice some real thought. He may have anxiety and a tic, and med A or B may be the best solutions, but I would want to hear that from two docs, especially if no other doc mentioned these possibilities. Also, your son is nine, growing, changing, etc. I'd want to know the alternatives to medication before I started him on any.

Link to comment
Share on other sites

Call the neuro, tell him your concerns. Biotene makes a great line of products for dry mouth. I use this because a med I take makes my mouth dry. There is a great spray I use during the day when my mouth dries out.

nf

Link to comment
Share on other sites

How disruptive is the cough?

I'm not a medical anything, but I'd give your sister's advice some real thought. He may have anxiety and a tic, and med A or B may be the best solutions, but I would want to hear that from two docs, especially if no other doc mentioned these possibilities. Also, your son is nine, growing, changing, etc. I'd want to know the alternatives to medication before I started him on any.

The cough isn't constant, but it's frequent and can be loud. Other kids make comments to him and he's really self-conscious about it. People worry he's contagious.

I will give it some more thought. I don't want him to be on medication if he doesn't need to be.

I'd say just call the neuro and ask him about your concerns. If he's not able to address them, he'll probably refer you to a pdoc.

Thanks. that's a good idea.

Call the neuro, tell him your concerns. Biotene makes a great line of products for dry mount. I use this because a med I take makes my mouth dry. There is a great spray I use during the day when my mount dries out.

nf

Oh, I forgot about biotene. I get dry mouth and I use the toothpaste sometimes.

My main issue is that my sister and I have a different take on what happened and it was a time I don't like to think about. When I first had a psychotic break, my sister could tell I wasn't making sense and told me I was hallucinating-I'm not sure how she figured that out, but I was. She talked to my husband and he made an appt with a pdoc. By that time I could barely speak-words wouldn't come out, so I was writing things down. The pdoc prescribed risperdal and zoloft and told me to come back in a week.

Then my family of origin decided I wasn't fit to be around my children, so my parents came to take me to my other sister's house in Northen CA. I deteriorated while they were there and didn't understand why they were taking me away from my family. I was writing notes to my mom in the car and at one point I wrote something about deserving treatment, because I didn't understand why they were taking me away from my pdoc. She balled up the paper and said let's stop this. When they got to a rest stop I refused to get back in the car and eventually I was taken to a county psych hospital. She thinks I freaked out because of the zoloft, but I think it was because of how I was being treated. They added other meds but I stayed on zoloft for about 4 more months and I was getting progressively better. I'm not sure what to tell the doc, because I'm not sure I really had a problem with zoloft at all.

Link to comment
Share on other sites

hmmm. just want to say that I have a male cousin that had quite a few noticable tics around that age (throat clearing / hard blinking sort of things) - he outgrew them. Without being medicated. And has no lasting effects & has grown into a fine adult.

Just my opinion, but, I'd maybe look into other options for sure. There are a lot of studies out there that suggest tics are common in school age kids & more likely in boys. And that they aren't necessarily indicative of some huge issue that requires medication either...

just a few off the top links:

http://www.keepkidshealthy.com/schoolage/tics_school_children.html

http://www.mdvu.org/library/pediatric/tics/

idk - seems like some new coping skills for his stressors might go a long way for him? Sounds like he possesses awareness - now maybe some direction on different ways to channel that nervous energy would help him out.

Good luck.

Link to comment
Share on other sites

confused, I meant to say this earlier. Just because you may have had a hard time on a medication it does not mean your son will. Personally, I'd be questioning Zoloft as a first choice more because it can have more side effects during discontinuation than some of the other SSRIs. I can't say that I know other SSRIs would work as well, though. I'm not an expert in this stuff.

I'm sorry about what happened to you. That sounds really difficult to live through.

Link to comment
Share on other sites

hmmm. just want to say that I have a male cousin that had quite a few noticable tics around that age (throat clearing / hard blinking sort of things) - he outgrew them. Without being medicated. And has no lasting effects & has grown into a fine adult.

Just my opinion, but, I'd maybe look into other options for sure. There are a lot of studies out there that suggest tics are common in school age kids & more likely in boys. And that they aren't necessarily indicative of some huge issue that requires medication either...

just a few off the top links:

http://www.keepkidshealthy.com/schoolage/tics_school_children.html

http://www.mdvu.org/library/pediatric/tics/

idk - seems like some new coping skills for his stressors might go a long way for him? Sounds like he possesses awareness - now maybe some direction on different ways to channel that nervous energy would help him out.

Good luck.

Thank you. The doc did say 1 in 9 kids have tics at one time, and they usually outgrow them by age 11.

confused, I meant to say this earlier. Just because you may have had a hard time on a medication it does not mean your son will. Personally, I'd be questioning Zoloft as a first choice more because it can have more side effects during discontinuation than some of the other SSRIs. I can't say that I know other SSRIs would work as well, though. I'm not an expert in this stuff.

I'm sorry about what happened to you. That sounds really difficult to live through.

Thanks.

He is already doing a lot better so he may not need medication after all. I think being assured it's not his fault, he's not going to make other people sick and not having so much focus on the coughing has helped. He also makes a clicking sound that the doctor said is a tic, too, but that one isn't causing him any problems. I'm so glad our ped recommended seeing the neurologist and that we have an answer to why he's been coughing for so long.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...